Post # 1
My doctor recently (last Monday) gave me a prescription for Zoloft.
I have not started it yet because she told me that it can cause drowsinsess or other changes and I wanted to wait until the weekend to start in case it affected my work.
Now it is the weekend and I am doing some research and now I am not sure if I want to start taking it?
Is any one else on Zoloft? Has it helped you a lot? Could you live without it?
Post # 3
@mrshollinger: I’ve been taking Zoloft (sertraline) regularly for 6 years now to help me cope with generalized anxiety disorder.
First, don’t research too much on the Internet! Although it’s good to be fully informed, I find most third party websites to be a wasteland full of unnecessary scaremongering. Sometimes ignorance is bliss. Just know the side effects that are documented by Pfizer – they are listed either with the brochure that comes with the medication or on Pfizer’s website.
Secondly, yeah you will notice the side effects right away. I will start by saying most antidepressants have the same side effects, and that they go away after a few weeks of being on the drug and having your body build a tolerance. Except for one or two of them (will get to that in a bit). Know that this drug affects everyone differently and you may not experience some of the documented side effects. For example, I never experienced drowsiness, but you should definitely be aware of it and know that it will subside as you continue the medication. You will probably feel nauseous in the beginning. Not to the point of barfing, but more like the feeling when you ate something that was a little off. The nausea will go away after a couple of weeks, or even sooner. Carry on about your day so your body will get used to it.
Now for a couple of side effects that do tend to stick around, with any antidepressant.
Lowered tolerance for alcohol: Don’t drink too much when you’re on Zoloft. Try not to drink at all if you can manage it. The medication changes the way your brain absorbs alcohol, and you will feel drunker way sooner than you normally did when you were not on the pills. Trust me. For me, three beers is about all I could manage at the beginning. Your body will get used to this over time and the tolerance level will rise, but it will never be the same as it was.
It kills your sex drive: All antidepressants do this. The key here is not to let it get to you. It helps to have an understanding partner who can help you regain your sex drive. Yes, you can regain your desire to have sex, but it’s going to take a long time. Anorgasmia is a common side effect as well – you may not be able to have orgasms. But that can be overcome as well with a lot of patience and hard work.
I have to go, but you can message me if you would like to. 🙂
Post # 4
@mrshollinger: i was on this for about 6 months after my sexual assualt.
for me the only major side effect i noticed was that it made me not want to eat. :-/ But overall it was a really mild (didnt make you feel like a zombie at all) drug. But everything is going to effect people differently so the only way to know is to give it a shot for yourself!
ill second the alcohol thing.
couldnt tell you about the sex drive thing bc obviously i wasnt thinking about sex. at all.
Post # 5
I was on Zoloft for about a year and a half for anxiety. I second the nausea. I also stopped taking it for a while and tried to go back on it, at which point it made my anxiety SKYROCKET.
definitely give it a try. even with the side effects, it really made my feel much better!
Post # 6
everyone will react to every drug differently. that being said, i got a lot of headaches, def decreased alcohol tolerance (really you shouldn’t drink at all with it) and it was difficult to stop taking when i decided to do so. I feel like i had other side effects from it, too, but it was a long time ago so i don’t remember too clearly
Post # 7
SSRIs make me eat like a horse let loose in a grain bin. When I started college, I was 140. I went on SSRIs due to a bout of depression/homesickness, and stayed on them pretty much for the duration of school. When I graduated, I was 215. Diets didn’t work for me because I was starving all the time!
Post # 8
I love up North. I live in Toronto, so it is nice to get away from the city.
I was on Zoloft as a teen. It made me talk too much and made me suicidal.
Everyone has different brain chemistry though.
Post # 9
Another thing to remember is that you should take it at the same time every day so that it works properly. If you miss a dose, no big deal, just don’t double up the next time you take it. Also, it’s not a drug that you can just start and stop. You have to be weaned on and off of it, so it’s good to regularly check up with the doctor who prescribed it to you, so you can discuss dosage adjustments based on how you’re feeling.
Post # 10
I took it in college after my parent’s seperation. It made me sleep like a tiger knocked out with heavy duty tranquelizers. Like 12 hours of dead to the world sleep. I had to stop it because I wasn’t able to wake up and get to my classes.
So that was my experience with it, but everyone reacts to drugs differently!!
Post # 11
I was on it for just over a year. I took it faithfully, and we (my doctor and I) fiddled with doseages. Pros: I experienced no side effects. Cons: I experienced no effects.
Post # 12
@mrshollinger: I took 50mg a day for about a year total during my sophomore and briefly junior years of college. I was having major anxiety and panic symptoms occuring only at night. After speaking with my doctor and visiting a therapist (we couldnt figure out why or what was causing these sudden issues) I started taking the Zoloft. It helped immediately. I had no major side effects. I also think it help “reset” my brain chemistry because I have had not issues of that INTENSITY since. Occasionally I will feel similiar anxiety but it pales in comparison of what it used to be. I stopped taking it (DONT do that) after about 7/8 months of continous use. That went smoothly. Started having similar issues and went back on it for about 3 months. Stopped taking it. Haven’t needed it since.
If and when you decide to stop taking it talk to your doctor to set up a weaning schedule/dosage decrease. I didnt have issues but many many people will have seretonin withdrawels if they just stop taking it. Very unpleasant.
I had a great experience! Hope it goes well for you!
Post # 13
I take Zoloft (sertraline) 100mg. I don’t know what miligram you got but when I first started taking it, I was told to take half a pill every day for 2 weeks than move up to the 100mg dose. However, even the 50mg TORE MY STOMACH APART. Literally. For two or three days I was out of comission. I had to take 25mg for two weeks, than up it to 50mg for 2 weeks than finally 100mg. I never had drowziness, though I love coffee so I’m not sure if thats why. Also, I usually will skip a pill if I know I’ll be drinking because it obviously gets you drunk a lot faster AND my hang overs were awful. I don’t know if you “should” skip a pill but that helps me IF you drink at all, of course.
How does it effect me now? I love it. I take it for panic attacks/anxiety, now I never have those spells where I feel like I’m going to stop breathing at any given second. I will say if I forget to take it for a couple days you can definitely feel the negative effects of dizziness, headaches, stomach ache etc but I take another pill and I’m fine in a few hours. Everyone reacts differently to medications, I took a lot of different ones before settling on this. I don’t think it will effect your work, except for maybe a stomach ache or head ache so I say try it on the weekend, you’ll be fine by Monday.
Could I live without it? Now I feel like I could, because it got my brain on track, but getting off a medication like this is easier said than done! If you have any other questions or anything feel free to message me I’d be happy to answer any questions!
Post # 14
I’ve been taking Zoloft 50mg per day for the past 18 months. It basically saved my life. I had serious anxiety and depression issues and was suicidal. Although it took me awhile to adjust to the medication, it stabilised my emotions and now I am very emotionally stable.
Basically I had a very similar experience to @ktlsco where it helped immediately and had no major side effects. If anything I lost weight since being on it.
P.S. I never had an issue with it affecting my sex drive. My sex drive is absolutely fine!
Post # 15
Like Bette_Noire I took it for 6 months and it did nothing for me or against me.
Post # 16
Zoloft did nothing for me, except make me wicked nauseated. But it’s important for me to say that all SSRI’s (Zoloft, Celexa, Lexapro…) give me really, awful nausea that never goes away.
Aside from that, it did nothing good -or- bad for my mood, so I stopped taking it and still never noticed a difference.
But hey, what works for some, doesn’t work for others. It’s all about finding out what works best for you! 🙂